Alert archive / Colorado / Wind Advisories in 2015

Wind Advisory 8, NWS Grand Junction, CO

November 25, 2015Grand County, San Juan County, Utah; 4 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Nov 25, 2015, 2:36 PM MST for Grand County, San Juan County, Utah; 4 counties in Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2015, 2:36 PM MST (21:36 UTC)
Expired
Nov 25, 2015, 8:00 PM MST
In force
5 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Mesa County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWUS75 KGJT 252136
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MST WED NOV 25 2015

COZ020-UTZ022-027-029-260300-
/O.NEW.KGJT.WI.Y.0008.151125T2136Z-151126T0300Z/
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...NUCLA...BLANDING...BLUFF...
MEXICAN HAT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
236 PM MST WED NOV 25 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...STRONG CROSSWINDS WILL OCCUR ALONG WEST TO EAST
  ORIENTED ROADS. HIGH PROFILE VEHICLES AND THOSE TOWING
  TRAILERS WILL BE AFFECTED BY THESE STRONG GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
1 follow-up statement
375 
WWUS75 KGJT 260252
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
752 PM MST WED NOV 25 2015

COZ020-UTZ022-027-029-260400-
/O.EXP.KGJT.WI.Y.0008.000000T0000Z-151126T0300Z/
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...NUCLA...BLANDING...BLUFF...
MEXICAN HAT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
752 PM MST WED NOV 25 2015

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

THE COLD FRONT IS CROSSING INTO EASTERN UTAH. WINDS WILL REMAIN
ELEVATED BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA
FOR THE REMAINDER OF THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Nov 25, 10:40 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 25, 10:40 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1040 AM MST WED NOV 25 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 341 AM MST WED NOV 25 2015

ANOTHER UNSEASONABLY WARM DAY IS ON TAP TODAY WITH WINDS
NOTICEABLY INCREASING ACROSS EASTERN UTAH AND EXTREME WESTERN AND
NORTHWEST COLORADO. LOCATIONS WHICH MAY SEE GUSTS TO 40 MPH OR
HIGHER ARE ALONG THE CANYONLANDS TO GRAND JUNCTION CORRIDOR AND
NORTH...AS WELL AS THE PARADOX VALLEY...MONTROSE...AND TELLURIDE
AREAS. THE CLOSED LOW IS EXPECTED TO REACH THE NV/UT BORDER
TONIGHT AND PULL IN A BAND OR TWO OF SHOWERS INTO EASTERN UTAH AND
WESTERN COLORADO BY MIDNIGHT ALONG AND BEHIND THE ASSOCIATED
STRONG COLD FRONT. THE CLOSED LOW DESPITE ITS SIGNIFICANT
INSTABILITY APPEARS TO LOSE A LOT OF ITS MOISTURE EAST OF THE
WASATCH RANGE IN UTAH SO WE ARE NOT EXPECTING HUGE AMOUNTS OF
PRECIPITATION IN EASTERN UT/WESTERN CO. THE COLD FRONT LOOKS TO
PASS THROUGH EASTERN UTAH THIS EVENING...AND THE FORECAST MODELS
ARE PICKING UP ON SHOWERS MOVING ACROSS THE REGION FROM WEST TO
EAST THIS EVENING. ADDED A 10 PERCENT OR GREATER CHANCE OF PRECIP
IN MANY LOCATIONS FOR TONIGHT THROUGH THURSDAY WITH LOW
CONFIDENCE OF EXACT COVERAGE OF SHOWERS OVER THE NEXT COUPLE OF
DAYS BUT WITH PLENTY OF INSTABILITY PRESENT AND COLD AIR ADVECTION
HELPING TO GENERATE LIGHT SNOW OVER MUCH OF NORTHWEST COLORADO.

WINDS WILL EASE BY THURSDAY MORNING AS THE PRESSURE GRADIENT
LOOSENS SLIGHTLY. THE EASTERN UINTAS LOOK ESPECIALLY SHADOWED WITH
THIS SYSTEM UNTIL THURSDAY EVENING WHEN WINDS SWITCH AROUND TO
NORTHEASTERLY...WHEN A FEW INCHES WILL FALL IN THIS AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 341 AM MST WED NOV 25 2015

MODELS CONTINUE TO HAVE SOME PROBLEMS WITH THE UPCOMING
THANKSGIVING STORM. THE GENERAL IDEA REMAINS THE SAME BUT THE
TIMING AND AMOUNTS STILL VARY FROM MODEL RUN TO MODEL RUN.
DEPENDING ON WHAT MODEL YOU LOOK AT...THE CLOSED LOW WILL BE TO
OUR WEST AS UPPER LEVEL SUPPORT DROPS DOWN FROM THE NORTH CAUSING
THIS LOW TO RETROGRADE...OR THE CLOSED LOW WILL LOSES ITS
CHARACTERISTICS AS IT EXITS COLORADO AND THEN A TOTALLY NEW
CLOSED LOW FORMS TO THE WEST. EITHER WAY...THE END RESULT IS
PRECIP FAVORING THE NRN/CENT MTNS WITH A FEW INCHES OF
ACCUMULATING SNOW FOR THOSE AREAS. OUTSIDE OF THAT...TIMES OF SUN
AND CLOUDS WITH A FEW SHOWERS MIXED IN.

BY FRIDAY...CYCLONIC FLOW AROUND THE LOW PRESSURE SHOULD CAUSE
SOME FAVORABLE OROGRAPHICS TO CAUSE SNOW FOR THE SAN JUANS. IN
FACT...THE MODELS HIGHLIGHT THIS PRECIP TO CONTINUE FOR THAT AREA
THROUGH SATURDAY WHICH MAY ALLOW SOME DECENT ACCUMULATIONS. HOWEVER...ANY
MINOR CHANGE TO THE TRACK OR STRENGTH OF THE LOW COULD CAUSE THIS
SNOW TO SHIFT ACCORDINGLY. WILL BE INTERESTING TO SEE HOW IT PLAYS
OUT. THE REST OF THE CWA OVER THE SAME TIME PERIOD WILL SEE TIMES
OF SUN AND CLOUDS WITH OCNL SHOWERS MIXED IN AS WEAK VORT
MAXES/SHORTWAVES MOVE OVER THE AREA AHEAD OF THE LOW. THE BEST
CHANCE FOR PRECIP LOOKS TO BE SUNDAY AS THE STRONGEST WAVE MOVES
OVERHEAD.

BY MONDAY MORNING...MOST PRECIP WILL BE OVER...MAYBE A FEW
LINGERING SNOW SHOWERS UP NORTH BUT ASIDE FROM THAT...GENERALLY
CLEAR SKIES WITH TEMPS RIGHT WHERE THEY SHOULD BE. NOT MUCH OF A
BREAK BETWEEN SYSTEMS THOUGH AS A WEAK TROUGH IS PROGGED TO
QUICKLY MOVE OVER THE AREA BRINGING A RATHER BRIEF SHOT OF PRECIP
TO THE REGION.

WILL NOT ISSUE ANY HIGHLIGHTS AT THIS TIME AS SNOWFALL AMOUNTS
REALLY LOOK MEAGER AT BEST...AT LEAST THROUGH THANKSGIVING. SOME
TRAVEL IMPACTS EXPECTED BUT THINK A SPECIAL WEATHER STATEMENT
COVERS THEM NICELY. LATER SHIFTS CAN RE-EVALUATE AND UPGRADE TO
HIGHLIGHTS IF THEY SEE FIT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1040 AM MST WED NOV 25 2015

ANTICIPATE INVERSIONS BREAKING EARLY THIS AFTERNOON ALLOWING
STRONGER WINDS TO MIX DOWN TO THE SURFACE. GUSTS WILL RANGE FROM
20 TO 30 KTS WITH THE STRONGEST WINDS OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. LLWS CONTINUES OVER KASE AND KEGE FROM 18Z
THROUGH 02Z THIS EVENING TO ACCOUNT FOR STRONG WINDS ALOFT. AFTER
06...PRECIPITATION WILL DEVELOP OVER NORTHEAST UTAH AND SPREAD
SOUTHEASTWARD DURING THE NIGHT. EXPECT SHOWERS WILL BE CONFINED TO
MOUNTAIN AREAS SO DO NOT FORESEE LESS THAN VFR CONDITIONS AT
AREA AIRPORTS THROUGH THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JAM
LONG TERM...TGR
AVIATION...NL
Hazardous weather outlook, Nov 25, 5:22 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MST WED NOV 25 2015

COZ001>014-017>023-UTZ022>025-027>029-261300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MST WED NOV 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS WILL INCREASE THROUGH THE DAY AS THE NEXT STORM SYSTEM
APPROACHES THE AREA. AHEAD OF THE STORM...BREEZY SURFACE WINDS ARE
EXPECTED ACROSS MUCH OF THE AREA. EXPECT SOME RAIN AND SNOWFALL
AFTER SUNSET...MAINLY FOR HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH THE BEST
CHANCES FOR ACCUMULATING SNOWFALL SHIFTING TO THE SAN JUANS. OTHER
MOUNTAIN AREAS WILL LIKELY SEE SOME SNOWFALL TOO WITH THE REST OF
THE AREA SEEING TIMES OF SUN AND CLOUDS WITH OCCASIONAL SHOWERS.

MONDAY LOOKS TO BRING A RETURN TO SUN BUT WILL BE SHORT-LIVED AS
ANOTHER DISTURBANCE BRINGS A CHANCE FOR MORE PRECIPITATION ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 25, 9:02 AM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 AM MST WED NOV 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST MOUNT ABRAMS            37.96N 107.65W
11/25/2015  M56 MPH          OURAY              CO   MESONET

&&

EVENT NUMBER GJT1501315

NL

Nearby

Wind Advisories in Colorado, 2015Wind Advisories in Utah, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.